Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Resource allocation, hyperphagia and compensatory growth

Gurney, W.S.C. and Nisbet, R.M. (2004) Resource allocation, hyperphagia and compensatory growth. Bulletin of Mathematical Biology, 66 (6). pp. 1731-1753. ISSN 0092-8240

[img]
Preview
PDF (strathprints004611.pdf)
Download (207Kb) | Preview

    Abstract

    Organisms often shown enhanced growth during recovery from starvation, and can even overtake continuously fed conspecifics (overcompensation). In an earlier paper (Ecology 84, 2777-2787), we studied the relative role played by hyperphagia and resource allocation in producing overcompensation in juvenile (non-reproductive) animals. We found that, although hyperphagia always produces growth compensation, overcompensation additionally requires protein allocation control which routes assimilate preferentially to structure during recovery. In this paper we extend our model to cover reproductively active individuals and demonstrate that growth rate overcompensation requires a similar combination of hyperphagia and allocation control which routes the part of enhanced assimilation not used for reproduction preferentially towards structural growth. We compare the properties of our dynamic energy budget model with an earlier proposal, due to Kooijman, which we extend to include hyperphagia. This formulation assumes that the rate of allocation to reserves is controlled by instantaneous feeding rate, and one would thus expect that an extension to include hyperphagia would not predict growth overcompensation. However, we show that a self-consistent representation of the hyperphagic response in Kooijman's model overrides its fundamental dynamics, leading to preferential allocation to structural growth during recovery and hence to growth overcompensation.

    Item type: Article
    ID code: 4611
    Keywords: hyperphagia, mathematics, statistics, biology, Probabilities. Mathematical statistics, Biology
    Subjects: Science > Mathematics > Probabilities. Mathematical statistics
    Science > Natural history > Biology
    Department: Faculty of Science > Mathematics and Statistics
    Related URLs:
      Depositing user: Strathprints Administrator
      Date Deposited: 07 Nov 2007
      Last modified: 17 Mar 2012 05:51
      URI: http://strathprints.strath.ac.uk/id/eprint/4611

      Actions (login required)

      View Item

      Fulltext Downloads: